The darker side of campus life for international students

Posted on February 7th, 2017

“I went to see 5 different doctors in the general hospital. All of them prescribing me sleeping pills, which is a huge no-no. It doesn’t help you at all in the long term, and it has major side effects. I remember taking it and I was extremely high, so high that I could talk to walls.” 

Cindy* remembers the time she cried every day without knowing why. She was reading law in her final year at Reading University, after completing the first two years in Malaysia. Despite some boy troubles, she was surrounded by a sea of people. Many of them were supportive friends. Her Instagram feed showed a good-looking 21-year-old girl happily celebrating birthdays and traveling the UK.

“When I was undergoing depression, I honestly didn’t know why I was depressed. Every day I woke up feeling shitty, I couldn’t sleep, I became anxious, I cried every single day not knowing why. Honestly, I thought there was something wrong with me physically.”

Cindy was battling depression then. As described by the World Health Organisation (WHO), it includes “sadness, loss of interest or pleasure, feelings of guilt or low self-worth, disturbed sleep or appetite, feelings of tiredness, and poor concentration.” Alongside anxiety, it is an increasingly serious problem at university campuses.

Read the full article

Tags:

Join our mailing list to get the latest Healthy Minds | Healthy Campuses information.